Louisiana, 2015

Tornadoes in Louisiana, December 21, 2015

December 21, 2015 · NWS LCH · 2 events in 1 county or zone

A line of strong storms along a cold front pushed across the region producing two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A line of strong storms along a cold front pushed across the region producing two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 21, 3:37 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Dec 21, 3:37 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
337 PM CST MON DEC 21 2015

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE IS MOVING ACROSS OUR REGION THIS
AFTERNOON...PRODUCING SHOWERS AND A FEW THUNDERSTORMS. THIS
ACTIVITY SHOULD TAPER OFF THIS EVENING...SETTING UP THE POTENTIAL
FOR PATCHY FOG AFTER MIDNIGHT. WILL NEED TO MONITOR THIS SETUP AS
A DENSE FOG ADVISORY MAY BE NECESSARY LATER TONIGHT.

RAIN CHANCES WILL BE LOWER TOMORROW...BEFORE THE NEXT SHORTWAVE
MOVES INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. PER SPC...SLIGHT
RISK IS NORTH OF OUR REGION...BUT A MARGINAL RISK DOES EXTEND DOWN
ACROSS OUR REGION. WHILE A LARGE-SCALE SEVERE WEATHER OUTBREAK IN
UNLIKELY IN OUR AREA...A FEW STORMS COULD BECOME ORGANIZED ENOUGH
TOP PRODUCE AN ISOLATED TORNADO OR DAMAGING WINDS.

WHILE CHRISTMAS EVE LOOKS TO BE MOSTLY DRY...THE NEXT SHORTWAVE
COMES IN CHRISTMAS DAY ON FRIDAY SO ANOTHER ROUND OF SHOWERS AND A
FEW THUNDERSTORMS CAN BE EXPECTED. THE WEEKEND COULD REMAIN IN AN
ACTIVE PATTERN AS WELL...BEFORE A COLD FRONT SWEEPS ACROSS THE
AREA LATE SUNDAY INTO MONDAY.

TEMPERATURE-WISE THIS WEEK...WE WILL RUN 15 DEGREES ABOVE NORMAL
FOR HIGH TEMPERATURES...AND 20 DEGREES ABOVE NORMAL FOR LOWS.

FINALLY...WITH THE PERSISTENT ONSHORE FLOW...TIDES WILL RUN A FOOT
OR SO ABOVE NORMAL THIS WEEK. TIDES SHOULD REMAIN BELOW CRITERIA
FOR A COASTAL FLOOD ADVISORY...BUT DURING ANY GUSTY WINDS DURING
THUNDERSTORMS...TIDES COULD BRIEFLY GO UP TO THE THRESHOLD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  62  74  65  76 /  30  20  50  70
LCH  64  74  65  76 /  30  20  50  40
LFT  66  75  67  77 /  60  30  60  60
BPT  64  74  66  76 /  20  20  40  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

PUBLIC...15
Hazardous weather outlook, Dec 21, 4:44 AM CST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
444 AM CST MON DEC 21 2015

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
221045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
444 AM CST MON DEC 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA...EAST CENTRAL TEXAS AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS MORNING ACROSS SOUTHEAST TEXAS...AND WILL
SPREAD INTO SOUTHWEST LOUISIANA FOR THE AFTERNOON. WHILE A FEW
STRONG THUNDERSTORMS MAY DEVELOP...NO SEVERE WEATHER IS EXPECTED.
A FEW SPOTS MAY RECEIVE LOCALLY HEAVY RAIN AND BRIEF LOCALIZED
FLOODING...BUT NO WIDESPREAD FLOODING IS EXPECTED. RAIN CHANCES
WILL DIMINISH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA TUESDAY
NIGHT AND WEDNESDAY. THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS LATE TUESDAY AND WEDNESDAY. A FEW STORMS COULD MAY
APPROACH SEVERE LIMITS. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR
MOST OF THE REMAINDER OF THE WEEK. BEYOND WEDNESDAY...NO SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GMZ430-432-435-450-452-455-470-472-475-221045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
444 AM CST MON DEC 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED. A FEW STRONG THUNDERSTORMS MAY DEVELOP WITH GUSTY WINDS
POSSIBLE. MARINERS SHOULD MONITOR THE LATEST FORECASTS AND
EXERCISE CAUTION WHEN NAVIGATING TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA TUESDAY
NIGHT AND WEDNESDAY. THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS LATE TUESDAY AND WEDNESDAY. A FEW STORMS COULD MAY
APPROACH SEVERE LIMITS. THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR MOST OF THE REMAINDER OF THE WEEK. BEYOND
WEDNESDAY...NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

ALSO...WINDS MAY EXCEED 20 KNOTS ESPECIALLY IN THE OFFSHORE WATERS
ON WEDNESDAY AS LOW PRESSURE MOVES ACROSS THE CENTRAL PLAINS. THIS
MAY ALLOW FOR WAVES TO REACH 7 FEET. WINDS AND WAVES WILL SUBSIDE
BEGINNING ON WEDNESDAY. WINDS AND WAVES WILL SUBSIDE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Ft Polk radar (KPOE), 26 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Rapides

When
December 21, 5:23 PM CST to 5:32 PM CST
Where
Rapides County, 2.73 mi SSW of Calcasieu to 1.94 mi SW of Melder
Rating
EF1
Path length
4.5 mi
Path width
30 yd
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.043, -92.734

This tornado began along highway 112 where it uprooted some trees. It crossed the Calcasieu River and damaged the roof of one home and a barn on East River Road, as well as uprooting several trees. When it reached Peniel Loop Road it flipped a travel trailer where a man was inside. He was transported to a hospital for injuries. Several more trees were uprooted in the Peniel Loop Road area before the tornado dissipated.

Tornado, Rapides

When
December 21, 6:38 PM CST to 6:46 PM CST
Where
Rapides County, 0.81 mi SW of Moreland to 0.92 mi NE of Latanier
Rating
EF1
Path length
4.26 mi
Path width
30 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.191, -92.428

The tornado touched down near Highway 71 less than a mile north of LSU Alexandria downing a tree onto a garage destroying it. Several mobile homes received minor damage. A car also had a tree fall on it. The tornado dissipated near Highway 1 where several more trees were uprooted. The tornado was visually seen and photographed by several people.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyThe tornado archive for Louisiana, 2015Warnings in Louisiana, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611721, 611727.